Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Lab checks of testosterone and thyroid. Arimidex has side effects? Can stop testosterone supplement?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1968
Answered : 298 Questions
I need some guidance, i went to an internist and she ran labs checking what was happening with my testoterone and thyroid. I was on androgel at the testing and my testoterone level went from 332 before androgel to 257, my estrogen went from 60 before androgel to 181 out of range while on it. Her solution is to raise my testoerone supplement to double before I was taking 2.5 gram androgel for those lab tests, and now she wants me to take arimidex 1mg 3x a week to reduce estrogen. my tsh was 1.21 on the testing and she wants me to increase my levoxyl from 25mcg to 100mcg and she wants me to continue with my cytomel 5mcg 2x a day but she wants me to take the second one before bed-she thinks that will reduce my high appetite in the evening. I see an endocrinologist who agree with all the prior meds levoxyl 25 and cytomel5 and androgel 2.5 grams and I see him wednesday, but my family doctor thinks that the internist use of arimidex is a radical approach with possibly bad side effects for me and wants me to wait on her ideas until i see the endocrinologist this week. What do you think of the internist treatment including use of arimidex and cytomel at night. I am worried about taking too much medicine and side effects from all this. If i was going to take arimidex is that dose the usual for men with breast enlargement low libido and conversion ot testoerone to estrogen. Finally couldnt i reverse this process by just stopping testerone supllmentation with androgel. Help me understand what is best for me please.
Posted Wed, 2 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Andrew Rynne MD 17 hours later

Thank you for posting your question here.

Unfortunately, there is no answer to it because you tell us nothing about what you are suffering from, what complaints do you have, what are you trying to fix?

My gut feeling is that you are seeing too many doctors , taking too many medications, focusing on too many blood tests and saying nothing at all about yourself and how you feel!

If you would simply say what it is that ails you perhaps I might be able to help you further. Thanks again. Take it easy.

Above answer was peer-reviewed by
Follow-up: Lab checks of testosterone and thyroid. Arimidex has side effects? Can stop testosterone supplement? 3 hours later
I see my endocrinologist who diagnosed me as hypothyroid a year ago, I had a tsh of 4.55 but was napping all the time, cold often, and my nails were breaking easily. When I went on levoxyl these symptoms went away gradually but i gained 14 pounds in six months and then I added cytomel to my levoxyl and my mood picked up a bit, so I felt better but the weight remained desptie low cal diet and working out 6 days a week, my wife puts it well when she says you eat very little, are at the gym or walking daily and yet you lose not a pound, have breast enlargement, and have no real muscle build up. I am upset that I have this belly fat and breast enlargement, and my blood sugar cholesterol and trigylcerides are all now elevated but not to the point of must have meds for that. I have alwasy had anxiety, panic and ativan helps with that, I was in counseling for years. I get worn out by these problems and sometimes get depressed, a big problem is that before I was diagnosed with hypothyroidism and started levoxyl, both prozac and wellbutrin worked well for me. The weirdest thing is now that I am on the meds for thyroid these antidepressants dont seem to work?????My wife suggested I consult the internist because she used to work for her. Personally I like my endocrinologist but he never does much other than say your tsh is now 1.21 so the levoxyl and cytomel are now working, then he put me on androgel for breast enlargement. On a low dose like one pump it helps my libido but when I take more than that I get depressed and I am hungry at night so I have to have a small meal at night. But it has domne nothing for my breast enlargement of belly fat muscle tone or any of that after six months of daily use. I went to the internist and am thinking of just staying with her and using the arimidex because I must do something, I do not feel well and all my endocrinologist wants to do is "take more testoterone." I am very skeptical of taking testoterone as prescribed by either one because beyond a low dose I seem to feel worse. I have grown to not trust my doctors much because all they do are blood works and then alter does of thyroid meds or testoterone . I mean I dont like being heavy or depressed or nervous and I am not sure swhat to do or which ofthese two doctors to trust. I welcome your suggestions and that is how i feel and i really want to know why antidepressants dont work for me since i take thryoid meds, my endocrinologist always says I am trying to manage your moodswith proper hormone balancing, So far not so good. Thank you. You must have brought all this out in me because I am actually distrubed by all of this, and often feel I wish I could go back to no hormones and just take prozac and ativan, but I know there is something wrong with my thyroid functioning and for sure estrogen is doing something bad to my body. Thanks again.
Follow-up: Lab checks of testosterone and thyroid. Arimidex has side effects? Can stop testosterone supplement? 12 minutes later
PS My family doctor missed all of this hormone stuff, he never ran a blood work on me in 20 years, he never did an ekg on me, fianlly I had heart tests because the specialists recommended it. So he helped for years wit hte anxiety and depression but missed the boat on hypothyroidism, hyponadism, and bph which are all my diagnoses besides anxiety and dysthymia. The reason I see all these specialists is because he never checked for any of these problems Isuffered from symptoms of all of these for years. So I don't want to see all these doctors but see no alternative. I just really need to decide between giving the internist the time to treat me or stick with the endocrinologist and hope for the best. My neurpsychiatrist that I saw before for the anxiety and depression actually recommended that I consult specialist for the above symptoms and all said I should get a new family doctor but she was fine with how he managed my emotions and the medicines he used so she turned my care over to him but actually weanted me to go to and intenist and then specialists for urology and endocrinologist and cardiologist with the internist managing the MH med. That is the whole story.
Answered by Dr. Andrew Rynne MD 13 hours later

I'm sorry. Your problem seems is taking lot of turns and indeed a complex one to deal with. My inputs may not be helpful here. I also feel that there are already a surplus of real time medical opinions. Believe in your treating doctor, be it your Endocrinologist or Primary Physician. Work closely with whomever you are comfortable with. Get appropriate referrals to specialists as and when he does.

Internet medical support does not work in situations like this. I feel I would be only adding to the confusion if I starting addressing your each concern.

Thank you anyway and I do hope that everything works out well for you.

Andrew Rynne. MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor